Wisconsin, 2005

Winter Storm in Wisconsin, March 18 to 19, 2005

March 18 to 19, 2005 · NWS MPX · 6 events in 6 counties and zones

Low pressure developed over Nebraska on the morning of the 17th, then drifted slowly east, reaching southern Wisconsin during the early morning hours on the 19th. This storm produced a sustained period of moderate to heavy snowfall across portions of west central Wisconsin.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Low pressure developed over Nebraska on the morning of the 17th, then drifted slowly east, reaching southern Wisconsin during the early morning hours on the 19th. This storm produced a sustained period of moderate to heavy snowfall across portions of west central Wisconsin. Storm total amounts of 8 to 16 inches were common along and south of a line from Ellsworth to Eau Claire, with 4 to 8 inches as far as 30 miles north of this line. Some totals include 15.5 inches 8 miles south of Eau Claire (Eau Claire County), 11.5 inches at Augusta (Eau Claire County), 10.5 inches at Durand (Pepin County), and 10 inches at Meridean (Dunn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 18, 5:40 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 18, 5:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 AM CST FRI MAR 18 2005

.UPDATE...
8 TO 9 INCHES ALREADY ON GROUND FROM ST.JAMES TO ALBERT LEA...WITH
4 TO 6 INCHES FROM NEW ULM TO MANKATO TO FARIBAULT. 09Z RUC
LOOKING EXTREMELY IMPRESSIVE LIFTING THE HEAVY SNOW BAND SLOWLY
NORTH. H7/H6 FRONTOGENESIS TRIPLES IN STRENGTH BETWEEN NOW AND
21Z FROM MANKATO TO FARIBAULT...SO 2 HOUR SNOWFALL RATES WILL
CONT TO BLOSSOM. AS STRANGE AS IT MAY SEEM...12-18 MAY NOT BE
HIGH ENOUGH FOR THIS PORTION OF SCNTL MN.

&&

.PREV DISCUSSION... (ISSUED 445 AM CST FRI MAR 18 2005)

SYNOPSIS...
WOW. EXTREMELY DIFFICULT FCST AS CWA WL SEE SOME CRIPPLING SNOW
ACCUMS IN SCNTL MN...WHILE THE NRN CWA MAY SEE A GOOD DEAL OF SUN.
TRYING TO PIN DOWN WHAT WILL BE AN EXTREMELY INTENSE AND NARROW BAND
OF HEAVY SNOW...AND THE JUST AS NARROW GRADIENT TO NO SNOW ON THE NRN
FRINGE. SYSTEM LOOKING AS IMPRESSIVE AS WE THOUGHT IT WOULD BE WITH
CONVECTIVE SNOW RATES IN NARROW BAND IN THE LAST 4 HOURS APPROACHING
2 PER HOUR. BY THE TIME THE SUN RISES...THERE WILL ALREADY BE 4-7
ON THE GROUND FROM ST.JAMES TO WASECA...AND THE EVENT IS JUST
GETTING GOING

IR SATELLITE JUST BLOSSOMING WITH COLD CLOUD TOPS...AND BAROCLINIC
LEAF LOOKING MOST IMPRESSIVE. WITHIN THE LARGE AREA OF
SN...NARROW BAND OF HEAVY SNOW HAS BEEN MANIFESTED IN VERY STRONG
H7 FRONTOGENETIC REGION. WITH 3 G/KG AT THIS LVL...AND A VERY DEEP
AREA OF -EPV* ABOVE THE LIFTING ZONE...NO SURPRISE WE ARE SEEING
VSBYS TO 1/4 SM ALONG AND NORTH OF I-90. DETAILS FOLLOW...

SHORT TERM...
GIVEN THE HIGHER RES OF THE NAM...AND ITS ABILITY TO PICK OUT
THESE NARROW INTENSE BANDS OF FRONTOGENESIS...GOING WITH IT FOR
SHORT TERM. FIRST WL ADDRESS THE HEAVY SNOW POTENTIAL...AND THEN
THE NRN FRINGE ISSUES...AND HEADLINE RESOLUTION.

THINK A SOLID BAND 0F 12-18+ WILL FALL THIS MORNING INTO THE AFTN
WHERE BAND HAS ALREADY SET UP. WHILE IT WILL SLOWLY DRIFT
NORTH...EXPECT THE HEAVIEST ACCUMS FROM ST.JAMES...TO
MANKATO...FARIBAULT/OWATONNA...TO RED WING AND INTO PEPIN AND EAU
CLAIRE COUNTIES THIS AFTN AND TONIGHT. GIVEN THE MOST INTENSE LIFT
HERE IN THE NEXT 8 HOURS BEFORE THE SYS STARTS TO FILL AND AND
WEAKEN...AND THE STRONGEST MOISTURE TRANSPORT ON 40KT LOW LEVEL
JET...I WOULD NOT BE AT ALL SURPRISED TO SEE 20+ AT A FEW
LOCATIONS IN STEELE...WASECA...AND RICE COUNTIES. THIS SYSTEM A
REAL BEAUTY FOR CLASSIC BANDED...HEAVY SNOWFALL. ALL ELEMENTS ARE
THERE...A VRY STRONG MID LVL THERMAL RIBBON...WHICH WILL ONLY GET
REINFORCED THRU DAY AS UPR TROP FOLD RIDES OVER THE TOP OF THE
BAROCLINIC ZONE IN AFTN ADDING STRONG PV ADVECTION ENHANCING THE
FRONTOGENESIS. WHILE GULF IS OUT OF PLAY...UPR SYS IS SLOW
MOVING...AND EXTREMELY EFFICIENT AT TAKING WHAT MOISTURE IS
AVAILABLE WITH DECENT DENDRITIC TEMPS. SUSTAINED DEEP LAYER LIFT
AMONGST DEEP INSTABILITY PER CROSS SECTIONS AS SFC LOW SLOWLY
CROSSES SCNT IOWA.  SHOULD SEE SNOW CONT TO EXPAND NORTH AND EAST
INTO SERN METRO AND WCNTL WI THIS MORNING...BECOMING HEAVY DURING
THE AFTN...WHILE CONT IN SOUTH CENTRAL. AMAZING TO SEE THE
STRONGLY SLOPED FRONTOGENETIC REGION ON CROSS SECTIONS AND THE
DEEP CONVERGENCE IN THE WARM SIDE RESPONSE REGION. THIS LINES UP
WELL WITH FCST HEAVY SNOW AXIS. REASON THE I-35 CORRIDOR MAY SEE
THE BIG BIG SNOWS IS THEY GET THE BENEFITS OF BOTH OF THE STRONG
WAA AND FRONTOGENTIC SNOWS THIS MORNING...AND THEN AS THE SYS
CLOSES OFF AND FILLS...DEVELOPING COMMA HEAD/DEFORMATION SHOULD
CONT TO PROVIDE AMPLE/DEEP LIFT FOR A LONGER PERIOD. THIS AXIS
COULD EXTEND EAST TOWARD RED WING...DURAND...AND EAU CLAIRE.
EXTREMELY DIFFLUENT FLOW ALOFT...AND EVEN HINTS OF COUPLED JET
SEGMENTS OVR CWA THRU DAY. ITS ALL THERE.

NOW FOR THE NRN FRINGE. ONE LOOK AT KMPX 88-D RIGHT NOW TELLS THE
PBLM. LITERALLY GOES FROM 1/2SM AND SN TO NOTHING OVER A COUNTY OR
TWO. VRY SHARP CUTOFF TO THE NRN EDGE...AND THIS WILL HOLD TRUE ALL
DAY AS NELY FLOW AROUND SRN CANADA SFC HIGHS CHEWS AWAY THE ADVANCING
SNOW. CANCELLED ALL WARNINGS AND ADVISORIES OVR CNTL MN...TOO DEEP
INTO THE DRY AIR. PBLM AREA IS A LINE THAT RUNS FROM APPLETON TO
HUTCH...TO (OF COURSE) THE METRO TOWARD RICE LAKE. REALLY HAVE NO
CONFIDENCE THAT ANY ONE SPOT COULD SEE AN INCH...OR 6 INCHES...AS IT
WILL BE THAT KIND OF A CUTOFF. TOOK MY BEST GUESS BASED ON THE
FRONTOGENETICAL FIELDS AND MID/UPR Q/G FORCING...WHICH GAVE A LINE
TO DROP THE WARNING ON. COORD WITH DLH/ABR AGREED WITH SUCH A
SCENARIO. METRO WILL BE ESPECIALLY VULNERABLE TO ERRORS...SITTING
PRECARIOUSLY ON BOTH THE WAA SNOWS THIS
MORNING...DEFORMATION/COMMA HEAD SNOWS THIS AFTN/EVE.  KEPT WARNING
FOR METRO INTACT AS I THINK SOME SRN/ERN  METRO CITIES WILL GET THE
6+...BUT FOLKS IN THE NRN METRO MAY BE WONDERING WHAT ALL THE
HUBUBB IS ABOUT WHEN THEY SWEEP OFF AN INCH OR TWO (AT BEST).

JUST AS PROBLEMATIC WILL BE THE NRN TIER OF COUNTIES IN WCNTL WI.
WHILE ADVRY MAY BE NEEDED HERE TONIGHT...JUST COULD NOT SEE
WARNING TYPE SNOWS HERE DESPITE SOUTHERN NEIGBORS SEEING 6-10.

AND ALEXANDRIA AND LITTLE FALLS WILL LIKELY SEE PLENTY OF FILTERED
SUN THRU THE DAY.

LONG TERM...
THE LATEST GFS AND ECMWF MODELS CONTINUE TO DEPICT A SPLIT FLOW OVER
NORTH AMERICA WITH A DRY NORTHWESTERLY AIRFLOW REGIME OVER THE
WESTERN GREAT LAKES AND NORTHRN PLAINS THROUGH DAY 5 (WEDNESDAY).
GFS MODEL IS SHOWING MORE PRECIPITATION WEDNESDAY NIGHT INTO
THURSDAY PERIOD.  SO WL INTRODUCE SOME POPS DURING THE WEDNESDAY
NIGHT TIME FRAME.

MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM UNTIL 6 AM SATURDAY
      FOR MNZ060...MNZ061...MNZ062...MNZ063...MNZ064...MNZ065...
      MNZ066...MNZ067...MNZ068...MNZ069...MNZ070...MNZ073...
      MNZ074...MNZ075...MNZ076...MNZ077...MNZ078...MNZ082...
      MNZ083...MNZ084...MNZ085...MNZ091...MNZ092...MNZ093.
      WINTER WEATHER ADVISORY UNTIL 6 PM FRIDAY
      FOR MNZ054...MNZ056...MNZ057...MNZ058...MNZ059.
WI...WINTER STORM WARNING FROM MIDNIGHT FRIDAY UNTIL 6 AM SATURDAY
      FOR WIZ023...WIZ024.
      WINTER STORM WARNING FROM 6 AM FRIDAY UNTIL 6 AM SATURDAY FOR
      WIZ025...WIZ026...WIZ027...WIZ028.

BINAU
Hazardous weather outlook, Mar 18, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CST FRI MAR 18 2005

MNZ082>085-091>093-191100-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN-
500 AM CST FRI MAR 18 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL TONIGHT FOR MUCH OF
SOUTH CENTRAL MINNESOTA.  TOTAL SNOW ACCUMULATIONS WILL VARY FROM
12 TO 18 INCHES BEFORE MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ060>063-065>070-073>078-WIZ023-024-191100-
ANOKA-BROWN-CARVER-DAKOTA-GOODHUE-HENNEPIN-LE SUEUR-MCLEOD-NICOLLET-
PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX-WASHINGTON-
500 AM CST FRI MAR 18 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST SATURDAY.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND EAST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL BRUSH THE SOUTHERN TWIN CITIES METRO
AREA AND PARTS OF WEST CENTRAL MINNESOTA TODAY.  TOTAL NEW SNOW
ACCUMULATIONS WILL VARY FROM AROUND AN INCH OR TWO OVER
THE NORTHERN TWIN CITIES METRO TO AS MUCH AS SIX INCHES
IN THE REDWOOD FALLS...BELLE PLAINE AND LAKEVILLE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WIZ015-016-191100-
BARRON-RUSK-
500 AM CST FRI MAR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK FOR PARTS OF WEST CENTRAL WISCONSIN.

DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OR MOVE INTO WEST CENTRAL WISCONSIN LATER THIS
MORNING OR EARLY AFTERNOON. TOTAL NEW SNOW ACCUMULATIONS WILL VARY
FROM ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ047>053-055-WIZ014-191100-
BENTON-CHISAGO-ISANTI-POLK-POPE-SHERBURNE-STEARNS-STEVENS-SWIFT-
500 AM CST FRI MAR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041>045-191100-
DOUGLAS-KANABEC-MILLE LACS-MORRISON-TODD-
500 AM CST FRI MAR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MINNESOTA.

DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ054-056>059-064-191100-
CHIPPEWA-KANDIYOHI-LAC QUI PARLE-MEEKER-WRIGHT-YELLOW MEDICINE-
500 AM CST FRI MAR 18 2005

...WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 600 PM CST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CREATE SOMEWHAT OF A NUISANCE TO MOTORISTS DRIVING OVER
PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA TODAY.  NEW SNOWFALL
ACCUMULATIONS WILL VARY FROM 1 TO 3 INCHES BEFORE MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WIZ025>028-191100-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
500 AM CST FRI MAR 18 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
   SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME HEAVY AT TIMES OVER PARTS OF WEST CENTRAL
WISCONSIN TODAY INTO TONIGHT. TOTAL NEW SNOW ACCUMULATIONS WILL
VARY FROM 6 TO 10 INCHES THREE INCHES BEFORE DAYBREAK SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
March 18, 6:00 AM CST to March 19, 3:00 AM CST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Winter Storm, Dunn

When
March 18, 6:00 AM CST to March 19, 3:00 AM CST
Where
Dunn forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Winter Storm, Eau Claire

When
March 18, 6:00 AM CST to March 19, 3:00 AM CST
Where
Eau Claire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Winter Storm, Pepin

When
March 18, 6:00 AM CST to March 19, 3:00 AM CST
Where
Pepin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
March 18, 6:00 AM CST to March 19, 3:00 AM CST
Where
Pierce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Winter Storm, St. Croix

When
March 18, 6:00 AM CST to March 19, 3:00 AM CST
Where
St. Croix forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439488, 5439489, 5439490, 5439491, 5439492, 5439493.